Wisconsin, 2010

Wildfire in Wisconsin, April 19, 2010

April 19, 2010 · NWS ARX · 2 events in 2 counties and zones

A high pressure system centered over the Upper Midwest the previous two days produced very dry conditions over the area. This allowed the minimum relative humidity to fall into the 25 to 35 percent range, as reported by the automated weather observing equipment at the La Crosse and Viroqua airports in the afternoon hours of April 18th and 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A high pressure system centered over the Upper Midwest the previous two days produced very dry conditions over the area. This allowed the minimum relative humidity to fall into the 25 to 35 percent range, as reported by the automated weather observing equipment at the La Crosse and Viroqua airports in the afternoon hours of April 18th and 19th. The combination of the dry conditions and local wind effects enabled a control burn to become uncontrollable on the La Crosse County and Vernon County line on April 19th. The wildfire burned around 10 acres of grass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 19, 2:44 AM CST, 9 hours 52 minutes earlier.

Area forecast discussion, Apr 19, 2:44 AM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
344 AM CDT MON APR 19 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
MAIN FORECAST CONCERN IS IF PRECIPITATION CAN DEVELOP DURING THE
AFTERNOONS OF TUESDAY AND WEDNESDAY.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWS DEEP TROUGHING ACROSS THE GULF OF ALASKA...RIDGING OVER THE
WESTERN U.S. INTO SASKATCHEWAN...A WEAKENING SHORTWAVE TROUGH OVER
THE DAKOTAS AND RIDGING OVER THE UPPER MISSISSIPPI RIVER VALLEY
REGION. ALSO TO NOTE ON WATER VAPOR IS A SHORTWAVE TROUGH IN
NORTHEAST MANITOBA. AHEAD OF THE WEAKENING DAKOTAS SHORTWAVE
TROUGH...PLENTY OF UPPER LEVEL MOISTURE EXISTS ON WATER VAPOR...
WHICH IS MANIFESTING ITSELF AS CIRRUS ON IR IMAGERY. OVER THE
FORECAST AREA...MAJORITY OF THE CIRRUS IS WEST OF THE MISSISSIPPI
RIVER. PLENTY OF DRY AIR EXISTS BELOW THE CIRRUS...AS SEEN ON THE
00Z MPX SOUNDING WHICH STILL HAS A PRECIPITABLE WATER VALUE OF 0.25
INCHES. NOTE TOO THAT THE SOUNDING MIXED UP TO 750MB. DESPITE THE
CIRRUS...TEMPERATURES HAVE STILL COOLED TONIGHT...DUE TO THE DRY AIR
AND LIGHT WINDS FROM A SURFACE HIGH PRESSURE RIDGE IN PLACE.
READINGS ARE IN THE 30S AND 40S... COOLEST FROM SPARTA NORTHEAST
UNDER THE CLEARER SKIES. AIRMASS OVERALL CONTINUES TO WARM...
THOUGH...NOTED BY 00Z 850MB TEMPS OF 2C AT GRB...6C AT MPX AND 8C AT
BIS.

TODAY THROUGH TUESDAY...THE UPPER LEVEL RIDGING OVER THE FORECAST
AREA IS EXPECTED TO BREAK DOWN OVER THE NEXT 24-36 HOURS...DUE TO A
COMBINATION OF THE SHORTWAVE TROUGHS IN THE DAKOTAS AND NORTHEAST
MANITOBA DROPPING SOUTHEAST. IN ADDITION...AS THE NORTHEAST MANITOBA
TROUGH DIVES DOWN INTO NORTHERN ONTARIO TOMORROW...LOOK FOR A COLD
FRONT TO ACCOMPANY IT. THIS COLD FRONT IS PROGGED TO REACH CENTRAL
WISCONSIN TOWARDS 00Z. DUE TO A LACK OF MOISTURE AND FORCING AHEAD
OF THE FRONT...THERE ARE NO PRECIPITATION CONCERNS WITH IT. IN
FACT...THE ONLY PRECIPITATION CONCERN DURING THIS PERIOD IS TUESDAY
AFTERNOON OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE 19.00Z
NAM...LIKE PREVIOUS RUNS OF THE NAM...CONTINUES TO SHOW SOME LIGHT
DIURNAL SHOWERS POPPING UP IN THIS AREA. SOUNDINGS FROM THE MODEL
SHOW IT IS A RESULT OF THE BMJ DEEP CONVECTION SCHEME...AND
THEREFORE SOMEWHAT SUSPECT. PREFER THE DRIER LOOK OF THE GFS...
ECMWF...AND OUR LOCAL WRF-ARW RUN. INSPECTING OUR LOCAL WRF-ARW RUN
AT 21Z TUESDAY ALSO REVEALS STARTLING DIFFERENCES COMPARED TO THE
NAM...WITH MIXING HEIGHTS 50-75MB HIGHER AND SURFACE DEWPOINTS 5-10F
LOWER. EITHER WAY...AN INCREASE IN DAYTIME CUMULUS IN NORTHEAST IOWA
AND SOUTHWEST WISCONSIN LOOKS LIKELY TUESDAY AFTERNOON. AS FAR AS
TEMPERATURES GO...EXPECT A CONTINUED SLOW RISE FOR HIGHS EACH DAY AS
850MB TEMPS HIT 4-6C TODAY AND 6-8C ON TUESDAY. THE CIRRUS CLOUD
COVER LOOKS TO HAVE A NEGLIGIBLE IMPACT FOR HIGHS...AND SHOULD START
CLEARING OUT ON TUESDAY. LOWS TONIGHT STILL LOOK COOL...BUT THE
CIRRUS OVER MUCH OF THE AREA SHOULD KEEP READINGS UP A FEW DEGREES
COMPARED TO CURRENTLY.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...FORECAST AREA IS PROGGED TO
REMAIN IN NORTHWEST FLOW ALOFT DURING THIS PERIOD...CREATED BY THE
SHORTWAVE THAT DROPPED INTO NORTHERN ONTARIO ON TUESDAY. IN FACT...
THE TROUGHING OVER SOUTHEAST CANADA THAT DEVELOPS DURING THIS PERIOD
SEEMS MORE DOMINANT THAN MODELS INDICATED LAST NIGHT. AS SUCH...THEY
ALLOW A LITTLE MORE SURFACE RIDGING TO DROP DOWN INTO THE AREA ON
WEDNESDAY BEHIND A COLD FRONTAL PASSAGE TUESDAY NIGHT. SINCE MORE
HIGH PRESSURE IS BUILDING IN...ALONG WITH DRIER AIR FLOWING SOUTH
INTO THE AREA...HAVE KEPT THIS PERIOD DRY. SIMILAR TO TUESDAY...
CONCERN DOES EXIST FOR PRECIPITATION IN NORTHEAST IOWA AND SOUTHWEST
WISCONSIN DURING HEATING ON WEDNESDAY AFTERNOON...BUT THIS TIME FROM
THE ECMWF. THE ECMWF SHOWS PRECIPITATION FORMING ALONG THE COLD
FRONT WHICH FALLS APART IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
HOWEVER...WITH THE GFS AND NAM DRY...AND MOST OF THE ECMWF
PRECIPITATION OUTSIDE OF THE FORECAST AREA...HAVE MAINTAINED THE DRY
FORECAST. REGARDING TEMPERATURES...850MB TEMPS RESPOND TO THE COLD
FRONTAL PASSAGE BY DROPPING TO 2C OVER TAYLOR COUNTY ON WEDNESDAY.
HOWEVER...MUCH OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN SEE LITTLE
COOLING DUE TO THE THE COLD FRONT FALLING APART THERE...SO 850MB
TEMPS ARE STILL 6-8C. AS SUCH...EXPECT A DECENT RANGE OF LOW
TEMPERATURES TUESDAY NIGHT AND HIGHS ON WEDNESDAY... COOLEST IN
TAYLOR AND CLARK COUNTIES. COOLER TEMPERATURES EVERYWHERE ARE
PLANNED FOR WEDNESDAY NIGHT AS A LITTLE MORE CANADIAN AIR ENTERS THE
AREA...COMBINED WITH MOSTLY CLEAR SKIES AND LIGHT WINDS ALLOWING FOR
GOOD RADIATIONAL COOLING.

.LONG TERM...THURSDAY THROUGH MONDAY

SIMILAR TO THE PAST FEW DAYS...MAIN CONCERN IS ON THE PRECIPITATION
EVENT MODELS HAVE BEEN SHOWING TO DEVELOP OVER THE REGION IN THE
FRIDAY TO SATURDAY TIME PERIOD. THE FORECAST PRECIPITATION EVENT IS
CONNECTED TO AN EJECTING UPPER TROUGH COMING OUT OF THE SOUTHERN
CALIFORNIA...WHICH MODELS SHOW FORMING TUESDAY NIGHT AND WEDNESDAY.
THE 18.12Z ECMWF DECIDED TO THROW UNCERTAINTY INTO THE PRECIPITATION
EVENT...BY SHOWING A SLOWER EJECTION OF THE UPPER TROUGH AND KEEPING
THE BULK OF PRECIPITATION MAINLY SOUTH OF I-90.  THE 19.00Z SUITE
HAS PICKED UP ON A SIMILAR TREND...EXCLUDING THE GFS. SOME OF THIS
HAS TO DO WITH THE SOUTHEAST CANADA TROUGH HAVING MORE INFLUENCE
OVER THE AREA AS MENTIONED IN THE SHORT TERM DISCUSSION. MAIN
ADJUSTMENTS SO FAR TO THE FORECAST WERE TO DECREASE CLOUD COVER AND
RAISE HIGHS SLIGHTLY ON THURSDAY...AS WELL AS LOWER DEWPOINTS
(AGREED UPON BY ALL MODELS). HAVE LEFT THURSDAY NIGHT DRY...UNDER
THE IDEA THAT THE GFS IS TOO PROGRESSIVE SPREADING PRECIPITATION
NORTHWARD INTO THE DRY AIRMASS OVER THE AREA. BOTH THE 19.00Z ECMWF
AND CANADIAN ARE DRY DURING THIS TIME PERIOD. IN FACT...DECREASE
CLOUD COVER AND LOWERED LOW TEMPERATURES A FEW DEGREES TO STAY WITH
THE CONSENSUS. FRIDAY IS THE TRICKY DAY. IF THE 19.00Z ECMWF IS
CORRECT...THE DAY IS DRY WITH PLENTY OF SUNSHINE...ALLOWING FOR
HIGHS IN THE MID 70S AT LEAST DUE TO 850MB TEMPS AROUND 12C. ON THE
OTHER HAND...THE CANADIAN AND GFS HAVE PRECIPITATION. THEREFORE...
FOR NOW LEFT HIGH TEMPERATURES ALONE...BUT RESPECTED THE TRENDS IN
THE LAST TWO ECMWF RUNS BY LOWERING PRECIPITATION PROBABILITIES BY 5
PERCENT. FRIDAY NIGHT AND SATURDAY PRESENT SIMILAR DIFFICULITIES...
ESPECIALLY NORTH OF I-90 WHERE THE ECMWF IS MAINLY DRY. NO
ADJUSTMENTS WERE MADE BEYOND FRIDAY DUE TO MODEL UNCERTAINTY. IT
DOES APPEAR THAT FOR SUNDAY AND MONDAY...THE SOUTHEAST CANADA TROUGH
WILL SLIDE SOUTHWEST INTO THE FORECAST AREA...BRINGING WITH IT
COOLER CONDITIONS.

&&

.AVIATION...TODAY AND TONIGHT

DRY HIGH PRESSURE WILL REMAIN OVER THE TAF SITES THROUGH TUESDAY...
MAINTAINING VFR CONDITIONS AND LIGHT WINDS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...AJ
AVIATION..........AJ/DAS
Hazardous weather outlook, Apr 19, 4:00 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT MON APR 19 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT MON APR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. AT
THIS TIME IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER POTENTIAL
FROM THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, La Crosse

When
April 19, 12:36 PM CST to 4:10 PM CST
Where
La Crosse forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

A controlled burn of garbage quickly became out of control and burned 10 acres of grass.

Wildfire, Vernon

When
April 19, 12:36 PM CST to 4:10 PM CST
Where
Vernon forecast zone
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

A controlled burn of garbage quickly became out of control and burned 10 acres of grass.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222033, 222034.